Dilantin Lawyers news
Clinical Pharmacology Unit, Reference Centre for Education and Communication within the WHO Programme for International Drug Monitoring, University of Verona, Verona, Italy.
To analyse and discuss the use and the safety profile of individual antiepileptic drugs (AEDs) in Italy.
The AED safety data referred to the period January 1988-June 2005 and were obtained from the database of the Italian Interregional Group of Pharmacovigilance (GIF).
This database collects all spontaneous reports of suspected adverse drug reactions (ADRs) from six Italian regions which are the main contributors to the Italian spontaneous reporting system.
Individual AED consumption data (defined daily dose/1,000 inhabitants per day) in the GIF area and in the whole of Italy referred to the period January 2003-June 2005 and were derived from drug sales data (Institute for Medical Statistics Health).
Phenobarbital was the most frequently used AED in the GIF area (4.26 DDD/1,000 inhabitants per day) followed by carbamazepine (1.97), valproic acid (1.33) and gabapentin (1.10). AED consumption in the whole of Italy showed a similar pattern.
Gabapentin was the most frequently used AED among newer AEDs. In the GIF database 37,906 reports (up to June 2005) were present; 666 of them (1.76%) were associated with at least one AED (Anatomical Therapeutic Chemical code N03A).
The AED with the highest number of reports was carbamazepine (208 reports) followed by phenobarbital (98), gabapentin (80), phenytoin (56), valproic acid (55), lamotrigine (51), oxcarbazepine (43) and vigabatrin (35). Use and toxicity profile were evaluated only for AEDs associated with at least 30 reports.
Skin reactions were the most frequently reported ADRs, followed by haematological, general condition, hepatic, neurological and gastrointestinal adverse reactions.
Phenobarbital, lamotrigine, carbamazepine and phenytoin had the highest percentage of skin reactions (69, 67, 60 and 54%, respectively). Many haematological reactions were reported for each AED; the highest percentage was related to valproic acid (25%). V
igabatrin was associated with the highest percentage of reactions related to hearing, vision and other senses (97%). Phenytoin and valproic acid had the highest percentage of hepatic reactions (30 and 20%), whereas gabapentin of nervous system, psychiatric, gastrointestinal and urinary reactions (26, 21, 21 and 14%, respectively) and phenobarbital of musculoskeletal reactions (13%).
In Italy antiepileptic drug therapy appears to be still dominated by traditional drugs. Our analysis showed a different safety profile related to each AED.
Some of the drug-adverse reaction associations discussed are not included in the Italian drug leaflets or have not been reported before in the literature.
University of Freiburg, Freiburg, Germany.
Estimates of risk of Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) associated with some antiepileptic drugs (AEDs) have used denominators based on the number of prescriptions or daily doses.
Because the risk of SJS is highest in new users of drugs, the use of denominators reflective of all users can lead to low estimates of risk associated with drugs. In this study, risk in new users is assessed.
Data on all hospitalized patients with SJS and TEN with use of carbamazepine (CBZ), lamotrigine (LTG), phenobarbital (PHB), phenytoin (PHT), or valproic acid (VPA) were obtained from the German Registry for Serious Cutaneous Reactions.
For 1998-2001, the numbers of new users were estimated from number of dispensed prescriptions in Germany, the average prescribed doses, and the duration of use in the Mediplus database (IMS Health) Germany, and assumptions that relate new use to growth in national dispensings. To minimize the probability of underestimating risk in new users, conservative estimates of new use that were somewhat lower than predicted from national prescription data were used.
More than 90% of SJS and TEN cases occurred in the first 63 days of AED use.
Over the 4 years, increases in dispensing were 5% for CBZ, 65% for LTG, 6% for PHB, -16% for PHT, and 26% for VPA.
Across a range of assumptions about frequency of incident use, the risk estimates vary between 1 and 10 per 10,000 new users for CBZ, LTG, PHT, and PHY and were consistently lower for VPA.
Across a range of assumptions used, the risk of hospitalization for Stevens-Johnson syndrome or toxic epidermal necrolysis in new users is low for carbamazepine, lamotrigine, phenytoin, phenobarbital, and valproic acid.
Because conservative incidence use fractions were used, it is likely that some risks were overestimated.
Dilantin Lawyers additional Stevens Johnson Syndrome information